Texas, 2023

Hail and Damaging Wind in Texas, June 19, 2023

June 19, 2023 · NWS SJT · 12 events in 5 counties and zones

Severe thunderstorms developed in a very moist and unstable airmass across the Concho Valley and Heartland. The severe storms produced large hail and damaging winds including significant wind damage around Christoval due to a microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms developed in a very moist and unstable airmass across the Concho Valley and Heartland. The severe storms produced large hail and damaging winds including significant wind damage around Christoval due to a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 19, 1:48 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 19, 1:48 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
248 PM CDT Mon Jun 19 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 206 PM CDT Mon Jun 19 2023

...Dangerous Heat and Excessive Heat Warning In Effect Through
Tuesday...

Expect possible significant impacts from intense heat this
afternoon through Tuesday. Already temperatures this afternoon are
in the upper 90s to around 109. Also, heat index values are 110
to 117 east of a Brownwood to Fort McKavett to Junction line.
Otherwise, a strong upper level ridge will result in very hot
temperatures and humid conditions through Tuesday and an Excessive
Heat Warning is in effect for all of west central Texas through
Tuesday as NBM highs are in the 105 to 110 range. Going for a high
of 111 in San Angelo on Tuesday which would tie the all time
record high. It will be very warm and humid tonight as
temperatures will be slow to cool. Lows will be in the mid 70s to
around 80. Also, most areas will see full sunshine which will
would make the heat even more intense. Across the eastern 1/3 of
the area, heat index values may hit near 115 Tuesday afternoon
which would be dangerous if outside for and extended period of
time. The best way to beat the heat is to stay indoors with AC
cooling. However, if you our outdoors, please take frequent breaks
in the shade, even better a vehicle with AC and drink plenty of
water.

For late this afternoon and early evening, a few thunderstorms may
be possible along the dryline, along and east of an Albany to
San Angelo to Sonora line line. If storms develop, a few may be
severe with the main hazards being large hail and damaging winds
due to strong instability and good vertical wind shear.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 247 PM CDT Mon Jun 19 2023

Upper level ridging and zonal flow aloft will remain in place
through much of the extended forecast, keeping very hot conditions
in the extended forecast through the weekend. With that said, by
Tuesday night we will begin to see a slight down trend to the
afternoon high temperatures as the upper level ridge shifts
slightly westward by Wednesday and persisting through the end of
the week. This will cause a slight reprieve to the very hot
temperatures through the end of the week, with continued above
normal temperatures "only" reaching into the mid 90s and up to
105 for Thursday and Friday. For now, any isolated to scattered
showers and thunderstorms were confined to the Big Country for
Wednesday and Thursday afternoon and evening, and potentially
over the Northwest Hill Country on Sunday afternoon. Sadly the
upper level ridge will build back over the area over the weekend
and bring back temperatures in the 105 to 111 range across West
Central Texas. Heat Advisories and/or Excessive Heat Warnings
will likely be needed again this weekend, so stay tuned and please
stay safe.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM CDT Mon Jun 19 2023

Most Hi-Res models are indicating isolated to possibly widely
scattered thunderstorms mainly south of the I-20 corridor
between 21Z-05Z. Going with VCTS at the southern terminals. The
storms have potential of producing strong gusty winds. Otherwise,
expect VFR conditions for the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     77 104  75 102 /  20   0   0  10
San Angelo  75 110  77 110 /  20   0   0  10
Junction    75 109  77 108 /  20   0   0  10
Brownwood   74 106  74 103 /  20   0   0  10
Sweetwater  78 107  76 105 /  10   0   0  10
Ozona       74 109  77 109 /  10   0   0   0
Brady       75 105  76 104 /  20   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Tuesday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...21
LONG TERM....TP
AVIATION...21
Hazardous weather outlook, Jun 19, 12:56 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
156 PM CDT Mon Jun 19 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-201900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
156 PM CDT Mon Jun 19 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Dangerous heat will affect the entire area this afternoon and
early evening. An Excessive Heat Warning is in effect for west
central Texas, as temperatures warm to 105 to 111 degrees, with
heat index values as high as 118 degrees possible. Heat stroke and
heat exhaustion will be likely with any strenuous outdoor
activity.

In addition, there is a Marginal Risk for severe storms generally
south and east of a Albany to San Angelo to Sonora line this
afternoon and evening. The main concerns will be large hail,
damaging winds, and dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous heat will affect the entire area through late this week.
An Excessive Heat Warning is in effect for west central Texas
through Tuesday evening, as temperatures warm to 105 to 111
degrees, with heat index values as high as 115 degrees possible.
Heat stroke and heat exhaustion will be likely with any strenuous
outdoor activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 19, 1:43 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
243 PM CDT Mon Jun 19 2023

TXZ073-154-168-192015-
Menard TX-McCulloch TX-Concho TX-
243 PM CDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of southwestern
McCulloch, northeastern Menard and southeastern Concho Counties
through 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Us-190 Near The Menard-
Mcculloch County Line, or 11 miles northeast of Menard, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brady, Melvin, Brady Lake, Calf Creek, Us-190 Near The Menard-
Mcculloch County Line and The Intersection Of Us-
190 And Ranch Road 1311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3107 9981 3129 9947 3094 9927 3094 9948
      3091 9949 3089 9969
TIME...MOT...LOC 1942Z 226DEG 6KT 3105 9967

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 19, 3:00 PM CST, 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
400 PM CDT Mon Jun 19 2023

TXZ169-192145-
Kimble TX-
400 PM CDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of central Kimble
County through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Junction, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction, Yates Crossing, South Llano River State Park and Cleo.

This includes Interstate 10 between Mile Markers 450 and 461.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3071 9965 3044 9953 3044 9984 3060 9989
TIME...MOT...LOC 2059Z 243DEG 11KT 3053 9978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Jun 19, 3:08 PM CST, 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
408 PM CDT Mon Jun 19 2023

TXZ072-077-192145-
Schleicher TX-Tom Green TX-
408 PM CDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of north central
Schleicher and south central Tom Green Counties through 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christoval, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Christoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3102 10062 3113 10066 3131 10044 3102 10031
TIME...MOT...LOC 2107Z 243DEG 16KT 3111 10057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Jun 19, 3:19 PM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
419 PM CDT Mon Jun 19 2023

TXZ073-139-154-192200-
Coleman TX-McCulloch TX-Concho TX-
419 PM CDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of south central
Coleman, northwestern McCulloch and east central Concho Counties
through 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doole, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gouldbusk, Stacy, Waldrip, Salt Gap, Lohn, Rockwood, Pear Valley,
Doole, Millersview, Fife, Us-283 Near The Mcculloch-
Coleman County Line and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3125 9969 3141 9976 3161 9942 3127 9922
TIME...MOT...LOC 2118Z 253DEG 16KT 3135 9959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TP

The radar

The San Angelo radar (KSJT), 117 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mason

When
June 19, 3:54 PM CST
Where
Mason County, 6.57 mi W of Streeter
Measured
1.75 in hail
Reported by
Public
Coordinates
30.780, -99.480

The public reported golf ball size hail and very strong winds 2 miles north-northeast of Ema.

Hail, Coleman

When
June 19, 4:01 PM CST
Where
Coleman County, 1.38 mi S of Rockwood
Measured
1.75 in hail
Reported by
Public
Coordinates
31.480, -99.380

The public reported golf ball size hail 2 miles south of Rockwood.

Hail, Menard

When
June 19, 4:06 PM CST
Where
Menard County, 3.29 mi NNE of Hext
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.910, -99.500

Amatuer radio operator reported quarter size hail.

Hail, Coleman

When
June 19, 4:09 PM CST
Where
Coleman County, 0.91 mi SE of Rockwood
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.490, -99.370

A trained spotter reported tennis ball size hail 1 mile south of Rockwood.

Hail, Tom Green

When
June 19, 4:15 PM CST
Where
Tom Green County, 2.39 mi SSE of Christoval
Measured
1.75 in hail
Reported by
Public
Coordinates
31.170, -100.480

The public reported golf ball size hail 2 miles southeast of Christoval.

Hail, Menard

When
June 19, 4:30 PM CST
Where
Menard County, 13.87 mi S of Menard
Measured
1 in hail
Reported by
Public
Coordinates
30.720, -99.760

Public reported quarter size hail. Also...hail is 3 inches deep in spots and completely covers the ground.

Thunderstorm Wind, Tom Green

When
June 19, 4:30 PM CST
Where
Tom Green County, 0.69 mi S of Christoval
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.190, -100.500

A significant microburst occurred from Christoval Park to the south-southeast along Toe Nail Trail to the Hummer House, about 2 miles south of Christoval. There was extensive tree damage with large tree branches snapped and trees uprooted. Also, some structures were damaged. Wind gusts were estimated from 85 to 110 mph, with the strongest gusts on the south end of the microburst from a NWS Storm Survey.

Hail, Tom Green

When
June 19, 4:50 PM CST
Where
Tom Green County, 3.01 mi SSE of Christoval
Measured
1 in hail
Reported by
Public
Coordinates
31.160, -100.480

Hail, Kimble

When
June 19, 5:30 PM CST
Where
Kimble County, 0.91 mi NW of London
Measured
1.5 in hail
Reported by
Public
Coordinates
30.680, -99.590

Public reported ping pong ball size hail.

Hail, Coleman

When
June 19, 5:47 PM CST
Where
Coleman County, 5.98 mi NE of Silver Vly
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.040, -99.490

Fire department reported ping pong ball size hail.

Hail, Coleman

When
June 19, 6:39 PM CST
Where
Coleman County, 1.81 mi NW of Obregon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.270

Trained spotter reported ping pong ball size hail.

Hail, Coleman

When
June 19, 6:49 PM CST
Where
Coleman County, 0.69 mi N of Obregon
Measured
1 in hail
Reported by
Public
Coordinates
31.730, -99.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112268, 1112259, 1112269, 1112264, 1112266, 1112276, 1112316, 1112290, 1112277, 1112285, 1112288, 1112287.